See opening times

Main reception

0113 275 1248

Out of hours

111

Dosage

When prescribing antidepressants, your GP usually selects the lowest possible dose thought necessary to improve your symptoms.

This approach is intended to reduce the risk of side effects. If this dose doesn't work, it can be gradually increased.

Antidepressants are usually taken in tablet form. Depending on the type of antidepressant prescribed and the severity of your depression, you'll usually have to take 1 to 3 tablets a day.

It usually takes around 7 days before you begin to notice the effects of antidepressants. Contact your doctor if you haven't noticed any improvement after 4 weeks, as they may recommend increasing your dose or trying a different antidepressant.

It's usually recommended that a course of antidepressants lasts at least 6 months, to prevent your condition recurring when you stop. Some people with recurrent illness are advised to carry on taking medicine indefinitely.

The recommended course of treatment largely depends on weighing up the benefits of the medicine against the side effects. If your illness is severe and the medicine is effective, treatment will often be continued. If your illness is mild and the medicine doesn't help and causes side effects, continued treatment won't be recommended.

Missed or extra doses

It's important not to miss any of your doses, as this could make your treatment less effective.

If you do miss 1 of your doses, take it as soon as you remember, unless it's almost time to take your next dose. In this case, you should just skip the missed dose. Don't take a double dose to "make up" for the 1 you missed.

If you take more tablets than prescribed, contact your GP as soon as possible for advice. If this isn't possible, contact your local out of hours service, or call NHS 111. Taking a double dose is unlikely to be harmful, but you should only do so if advised by a medical professional.

Stopping antidepressants

You shouldn't suddenly stop taking antidepressants, even if you feel better. Stopping suddenly can lead to withdrawal symptoms, such as:

  • stomach upsets
  • flu-like symptoms
  • anxiety
  • dizziness
  • sensations in the body that feel like electric shocks
  • seizures (fits)

Coming off antidepressants too soon can cause your condition to return. Stopping before you have been taking them for 4 weeks may mean the medicine hasn't had a chance to take effect.

If your GP or mental health specialist decides to stop your course of antidepressants, they'll reduce the dose gradually over a few weeks.

Out of hours call 111